Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 54, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2013, 4:57 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2013, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 21, 2013, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
762 WGUS55 KSLC 212257 FFWSLC UTC025-053-220200- /O.NEW.KSLC.FF.W.0054.130821T2257Z-130822T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 457 PM MDT WED AUG 21 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL KANE COUNTY IN UTAH EAST CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 800 PM MDT * AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL SPREADING INTO ZION NATIONAL PARK. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEYHOLE CANYON...SPRY CANYON...PINE CREEK CANYON...CLEAR CREEK AND THE EAST AND NORTH FORKS OF THE VIRGIN RIVER INCLUDING THE NARROWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3737 11299 3737 11284 3712 11282 3713 11299 $$ MPS
1 follow-up statement
558 WGUS75 KSLC 220104 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 704 PM MDT WED AUG 21 2013 UTC025-053-220113- /O.CAN.KSLC.FF.W.0054.000000T0000Z-130822T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT-KANE UT- 704 PM MDT WED AUG 21 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... THUNDERSTORMS HAVE ENDED AND RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3737 11299 3737 11284 3712 11282 3713 11299 $$ MPS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:08 PM MDT, 49 minutes earlier.
Area forecast discussion, Aug 21, 4:08 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 408 PM MDT WED AUG 21 2013 .SYNOPSIS...A SOMEWHAT MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA THROUGH THURSDAY. THE AIRMASS ACROSS THE REGION WILL DRY A LITTLE FRIDAY AND SATURDAY. MOISTURE WILL RETURN BY SUNDAY AND REMAIN THROUGH THE FIRST PART OF NEXT WEEK. && .DISCUSSION...UT REMAINS UNDER THE WRN PERIPHERY OF THE LARGE HIGH THIS AFTN THAT EXTENDS FROM THE SOUTHERN PLAINS TO THE 4 CORNERS AREA. THIS HIGH HAS EXPANDED NWWD A BIT TODAY IN THE WAKE OF THE WAVE THAT LIFTED OUT TO THE NORTH THIS MORNING. THIS BROUGHT SUBSIDENCE TO NRN UT AND CONVECTION HAS BEEN SUPPRESSED IN THIS AREA SO FAR TODAY. NO SUCH INHIBITION WAS OVER THE SOUTH AND TERRAIN BASED CELLS FORMED EARLY AND HAVE BEEN PROPAGATING OFF THE TERRAIN INTO SOME OF THE SRN VALLEYS. THE FLOW IS LIGHT AND CELLS HAVE BEEN SLOW MOVING WITH POCKETS OF HEAVY RAIN. EXPECT THIS ACTIVITY TO CONTINUE WELL INTO THE EVENING WITH A FEW CELLS LINGERING THRU THE NIGHT. ALTHO THE PROSPECT OF A WELL DEFINED SHORT WAVE LIFTING ACROSS THE CWA ON THU IS LESS APPARENT THAN IN EARLIER RUNS...EXPECT A MORE ACTIVE DAY AREA WIDE AS THERE SHOULD BE LITTLE INHIBITION AND THE AIRMASS DOES NOT DRY MUCH IF AT ALL FROM TODAY. A LITTLE DRYING IS STILL ADVERTISED FOR FRI INTO SAT ESPECIALLY ACROSS THE NW BUT STILL EXPECT TERRAIN BASED ACTIVITY BOTH DAYS. THE MOISTURE RETURN FOR SUNDAY SHIFTED WEST IN THE NEW GFS WHILE THE EC CONTINUED TO BRING IT UP ACROSS MAINLY THE CENTRAL AND ERN CWA LEAVING THE NW DRIER...SOMEWHAT MORE IN LINE WITH WHAT BOTH MODELS HAD BEEN INDICATING. I KEPT THE 4 TO 7 DAY FORECAST TRENDING TOWARDS THE EC IDEA WITH SLIGHTLY LOWER POPS ACROSS THE NW BUT CONFIDENCE IS LOWER NOW FOR THIS PERIOD. && .AVIATION...THE RELATIVELY STABLE AIRMASS ACROSS THE TERMINAL AREA HAS AND WILL LIKELY CONTINUE TO INHIBIT CONVECTION THROUGH EARLY EVENING. SCATTERED CUMULUS BASED AROUND 8-9 KFT IS THE LIKELY EXTENT OF CLOUD COVER THROUGH 02Z. AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS WEST-CENTRAL UTAH HAS ABOUT A 10 PERCENT CHANCE OF REACHING THE TERMINAL AREA BETWEEN 05-08Z. LIGHT NORTHERLY WINDS WILL CONTINUE THROUGH 02-03Z...THEN TURN BACK TO LIGHT SOUTHEAST BY AROUND 04Z. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTHERN UTAH INTO THIS EVENING. THESE STORMS WILL BE ACCOMPANIED BY WETTING RAIN...AND THE GREATEST FIRE WEATHER THREAT ASSOCIATED WITH THUNDERSTORMS IS GUSTY AND ERRATIC WINDS IN THE VICINITY OF STORMS. THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE WIDESPREAD TOMORROW AS A DISTURBANCE IS FORECAST TO CROSS THE FORECAST AREA. THUNDERSTORMS COVERAGE WILL SHIFT EASTWARD AND DECREASE FRIDAY THROUGH SATURDAY AS SOMEWHAT DRIER AIR MOVES INTO NORTHWESTERN UTAH. WINDS WILL INCREASE FROM THE SOUTH THURSDAY THROUGH SATURDAY...WITH THE POTENTIAL FOR HAZARDOUS FIRE WEATHER CONDITIONS TO DEVELOP ACROSS NORTHWESTERN UTAH FRIDAY AND SATURDAY AFTERNOONS. MOISTURE WILL INCREASE FROM THE SOUTH THIS WEEKEND...BRINGING A CORRESPONDING INCREASE IN THUNDERSTORM ACTIVITY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && WILENSKY/HOSENFELD/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 3:28 PM MDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 328 PM MDT WED AUG 21 2013 UTZ001>016-019>021-517-518-WYZ021-221200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 328 PM MDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MAINLY THE CENTRAL AND SOUTHERN OUTLOOK AREA THROUGH THIS EVENING WITH A FEW STORMS CONTINUING THROUGH THE NIGHT ACROSS THE SOUTHEAST. SOME OF THESE STORMS WILL PRODUCE LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY ACROSS MOST OF THE OUTLOOK AREA...MAINLY IN THE AFTERNOON AND EVENING. A LITTLE LESS THUNDERSTORM ACTIVITY IS FORECAST FOR FRIDAY AND SATURDAY. DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO THE AREA STARTING SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK BRINGING ANOTHER INCREASE IN THUNDERSTORM ACTIVITY AND THE ASSOCIATED THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:39 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Aug 21, 4:47 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.